Alert archive / Idaho / Wind Advisories in 2018

Wind Advisory 26, NWS Pocatello, ID

December 29, 20189 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Dec 29, 2018, 1:09 PM MST for 9 counties in Idaho. It took effect at Dec 30, 2018, 5:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2018, 1:09 PM MST (20:09 UTC)
In effect from
Dec 30, 2018, 5:00 AM MST
Expired
Dec 30, 2018, 5:00 PM MST
In force
12 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Jefferson County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.2 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WWUS75 KPIH 292009
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
109 PM MST Sat Dec 29 2018


IDZ051-052-055-056-301200-
/O.NEW.KPIH.WI.Y.0026.181230T1200Z-181231T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Eastern Magic Valley-
Southern Hills/Albion Mountains-
Including Shoshone, Richfield, Carey, Mud Lake, INL, 
Craters of the Moon NM, Burley, Rupert, Heyburn, Oakley, Albion, 
and Almo
109 PM MST Sat Dec 29 2018

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM MST SUNDAY...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 5 AM to 5 PM MST Sunday. 

* IMPACTS/TIMING...Difficult driving for high profile vehicles,
  particularly with crosswinds along I-84/I-86 corridors. 
  Although there is little snow currently on the ground in the 
  lower elevations, any fresh snow would cause poor visibility 
  with blowing and drifting.

* WINDS...Southwest winds 25 to 35 mph with gusts near 50 mph.

* LOCATIONS...Shoshone, Carey, Mud Lake, INL, Burley, Rupert,
  Heyburn, Oakley and along the I-84/I-86 corridor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

TAX
3 follow-up statements
025 
WWUS75 KPIH 301044
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
344 AM MST Sun Dec 30 2018

IDZ051-052-055-056-302200-
/O.CON.KPIH.WI.Y.0026.181230T1200Z-181231T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Eastern Magic Valley-
Southern Hills/Albion Mountains-
Including Shoshone, Richfield, Carey, Mud Lake, INL, 
Craters of the Moon NM, Burley, Rupert, Heyburn, Oakley, Albion, 
and Almo
344 AM MST Sun Dec 30 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* IMPACTS/TIMING...Strong winds will create difficult driving
  conditions for high profile vehicles. In addition, the strong
  winds combined with any areas of fresh snow may cause very poor
  visibility due to blowing and drifting. A few tree limbs may be
  blown down as well.

* WINDS...Southwest to west at 25 to 35 mph, with gusts up to 50 
  mph.

* LOCATIONS...Shoshone, Richfield, Carey, Craters of the Moon, Mud
  Lake, Idaho National Laboratory, Atomic City, Mud Lake, Burley,
  Rupert, Heyburn, Oakley, and Albion. This includes the
  Interstate 84 and Interstate 86 corridors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher are
expected. Gusts over 45 mph are possible. Winds this strong can 
make driving difficult, especially for high profile vehicles. Use 
extra caution.

&&

$$

KSMITH/DMH
926 
WWUS75 KPIH 302012
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
112 PM MST Sun Dec 30 2018


IDZ052-302115-
/O.CAN.KPIH.WI.Y.0026.000000T0000Z-181231T0000Z/
Arco/Mud Lake Desert-
Including Mud Lake, INL, and Craters of the Moon NM
112 PM MST Sun Dec 30 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pocatello has cancelled the Wind
Advisory. 

Winds are beginning to dissipate through the Arco Desert and will
continue to weaken through the evening. 

$$

IDZ051-055-056-310000-
/O.CON.KPIH.WI.Y.0026.000000T0000Z-181231T0000Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-
Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, 
Oakley, Albion, and Almo
112 PM MST Sun Dec 30 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* IMPACTS/TIMING...Strong winds will create difficult driving 
  conditions for high profile vehicles. In addition, the strong 
  winds combined with any areas of fresh snow may cause very 
  poor visibility due to blowing and drifting. A few tree limbs 
  may be blown down as well. 

* WINDS...Southwest to west at 25 to 35 mph, with gusts up to 45 
  mph. 

* LOCATIONS...Shoshone, Richfield, Carey, Craters of the Moon, 
  Mud Lake, Idaho National Laboratory, Atomic City, Mud Lake, 
  Burley, Rupert, Heyburn, Oakley, and Albion. This includes the 
  Interstate 84 and Interstate 86 corridors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher
are expected. Gusts over 45 mph are possible. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

TAX
040 
WWUS75 KPIH 310029
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
529 PM MST Sun Dec 30 2018


IDZ051-055-056-310130-
/O.EXP.KPIH.WI.Y.0026.000000T0000Z-181231T0000Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-
Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, 
Oakley, Albion, and Almo
529 PM MST Sun Dec 30 2018

...WIND ADVISORY HAS EXPIRED...

At 5 pm MST there were still a few wind gusts to 30 mph near Yale
and Idahome on Interstate 84, otherwise winds were showing a
steady decrease across the area. Winds gusted as high as 53 mph
earlier today. The advisory was allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Dec 29, 4:18 AM MST, 8 hours 51 minutes earlier.

Area forecast discussion, Dec 29, 4:18 AM MST, 8 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
418 AM MST Sat Dec 29 2018

...CONFIDENCE INCREASING IN WINTER STORM BRINGING SIGNIFICANT SNOW
ACCUMULATIONS AND VERY STRONG WINDS SUNDAY WITH MAJOR IMPACTS TO
TRAVEL POSSIBLE...

.SHORT TERM...Today Through Monday.

TODAY: An elongated ridge of weak high pressure extends inland
across the northern Rockies this morning. A notable amount of
moisture is spilling over the top of the ridge across WA, OR, MT,
and ID, and is illustrated quite well by morning regional radar
imagery and model precip/QPF fields. Night satellite products show
the associated cloud shield has expanded across almost all of the
forecast area from the north and west, overtop some areas of low
clouds and stratus. This is likely setting up a seeder-feeder
effect, and sure enough, webcams and surface obs confirm light
snow has broken out across portions of the Upper Snake Plain and
the Island Park region/WY border, expanding to the south. We do
carry anywhere from 25-65% PoPs and some light QPF over this
region today with a dusting to 2 inches of snow possible, but the
models may have slightly underestimated the seeder-feeder effect,
especially early this morning. Trends will continue to be
monitored for any needed forecast updates. No advisories are
planned at this time. For the rest of the day, continued moisture
spilling over the ridge will continue to produce areas of light
snow, especially across our mntn ranges in SE Idaho, with the
least activity expected from the Arco Desert SW into the eastern
Magic Valley. Model consensus indicates Monida Pass, the Island
Park region, and mntns surrounding the Teton Valley may see the
most persistent activity, and have raised PoPs to 60-80% here.

WINTER STORM: Confidence continues to increase that a winter
storm will bring anywhere from light to significant snow
accumulations and very strong winds across the region from tonight
into Sunday, with major travel impacts likely. Overall model
agreement continues to be quite good, and forecast confidence is
solidly moderate and trending higher. Went aggressive with PoPs,
blending the previous forecast with the NBM/NAMnest, and then
increasing another 5-10% and broadbrushing a bit where models
showed the best agreement in heaviest precip. PoPs are now 85-100%
across portions of the western central mntns and eastern
highlands. The heaviest snow is expected from the overnight hours
into Sun morning, overlapping with the strongest winds which are
expected from mid-morning Sun into Sun eve along and immediately
behind the cold front associated with this system.

SNOW ACCUMULATIONS: For snowfall (QPF), blended the previous
forecast with the latest NBM/NAM (with the NBM weighted a bit
heavier), and then made some manual adjustments to nudge toward
the GFS and account for elevation. This resulted in very little
overall change in the storm total snow forecast, perhaps nudging
totals an inch or so lower in the valleys and an inch or so higher
at some of the higher elevations. A widespread 4-7 inches is
expected in the western central mntns/Stanley basin area and our
eastern mntns and highlands in the area currently covered by the
Winter Storm Watch, with more localized totals of 7-12 inches
possible above about 6,500 feet. Much lighter totals of a dusting
to an inch or two are expected in the eastern central mtns, Snake
Plain, eastern Magic Valley, and western southern highlands
(although 2-5 inches may fall above about 6,000 feet south of
American Falls and Burley).

STRONG WINDS: For winds, used a composite-tool that blended
80-90% magnitudes of the latest MAV/MET guidance as well as the
NBM and NAM. Here too, this resulted in little overall change in
the forecast, although a slight increase was noted over the Snake
Plain/Arco Desert region into the western Caribou Highlands. The
strongest winds with this storm are generally displaced from the
areas of greatest snowfall, focusing on the eastern Magic Valley,
Snake Plain/Arco Desert, and southern Highlands. Here, sustained
winds of 25-35 MPH, with gusts of 40-50 MPH, will be possible,
predominantly out of the south shifting to west behind the front,
especially Sun afternoon. Winds may also reach these magnitudes at
higher elevations of the eastern central mntns east of Stanley
and Ketchum. Elsewhere, sustained winds of 15-25 MPH with gusts
of 30-40 MPH are expected. It should be noted that we held winds a
little shy of the latest MAV/MET in the Snake Plain. If
significant mixing is realized with the front, a few higher gusts
than currently forecast will be possible. We also let the NBM
"light up" the peaks and ridgelines much higher than most other
guidance, especially in the central mntns, which seems reasonable
given strong wind profiles aloft.

WARNING/ADVISORY DECISIONS: We very strongly considered upgrading
the current Winter Storm Watch to advisories and warnings this
morning, and issuing advisories across much of the rest of the
forecast area. However, after extensive on-shift discussion and
collaboration with neighboring offices, will hold off just a bit
longer and let the current watch ride. This will allow the day
shift to look over the forecast with a fresh set of eyes, evaluate
one more model run, and issue everything with good collaboration
with and at the same time as the neighbors. The combination of
solid advisory-level to low-end warning level accumulations and
strong winds may necessitate a warning in the eastern highlands
watch area, while an advisory seems more likely in the western
central mntns with slightly lower winds and snow totals. Despite
only a dusting to an inch of snow expected in some portions of the
Snake Plain and eastern Magic Valley, the strongest winds,
solidly wind advisory-level, are forecast here, which could cause
significant blowing snow and resultant significantly reduced
visibilities and slick roads considering the available recent
snowpack. For this reason, we are leaning toward issuance of a
Winter Weather Advisory here as opposed to a Wind Advisory. Again,
will let the day shift make these calls, so stay tuned.

BOTTOM LINE: The combination of snow and wind is likely to create
major travel impacts across almost all of our forecast area, even
in areas where snow or wind alone wouldn't traditionally warrant
an advisory or warning. Everyone is strongly encouraged to monitor
the latest forecast and headlines that are issued, and plan on
difficult travel Sun. Snow will taper off Sun afternoon, and
winds will gradually slacken Sun eve. Mostly dry and unremarkable
conditions are expected Mon. - KSmith/DMH

.LONG TERM...Monday night through Saturday.
Models remain in good agreement for this package. Upper trough
continues to sag south through Utah to the 4-corners region Monday
night into Tuesday, allowing ridge conditions to return to the
region with a trend toward much colder temperatures. Guidance
remains cold for Tuesday, Wednesday and Thursday mornings, with
sub-zero readings for wider swaths of East Idaho, including all
the way into the Lower Snake Plain. There is strong support for
this with the ECMWF ensembles, so continued lower trend in
forecast. Once again, potential for low clouds and fog will put a
lid on how far the temps will drop, and still carrying that
potential in the forecast. Headed into Thursday, ECMWF flattens
ridge a bit with weak energy driving over the top and producing
potential for light precipitation. Ensembles favor the stronger
ridge solution of the GFS, with support from Canadian, so leaned
into the drier solutions. Both ECMWF and Canadian shift a fast
moving but weak shortwave trough through the PacNW Friday into
Saturday, which flattens/keeps flat whatever remains of the rest
of the ridge from their respective solutions. GFS remains much
slower with these feature. Bottom line is that latter couple days
of forecast period showing some uncertainty, and kept forecast
trended toward the drier ensembles. - DMH

&&

.AVIATION...
Widespread stratus over East Idaho beginning to be overrun by mid
level moisture ahead of incoming system. Some seeder- feeder
light snows remain possible throughout the day with continued
threat of MVFR ceilings/vis at KPIH/KIDA/KDIJ. Stronger system
arrives overnight and into Sunday. Expect lowering ceilings and
visibility as snow spreads across the region after 06Z tonight but
especially into Sunday. Increased southerly downslope winds may
hold off the precipitation a little longer at KPIH and KBYI, but
that should fill in early Sunday. Winds will be a concern as well,
approaching 25kts sustained in places with regions of blowing
snow (both falling and existing snowpack), so expect visibilities
to be a concern as well during the day Sunday. - DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from this afternoon through Sunday evening
for IDZ060-062>066-072.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 1:01 PM MSTWinter Storm WarningPIHBear Lake, Bingham, Bonneville, Caribou, Clark, Franklin and 3 more39 hr
Dec 29, 1:01 PM MSTWinter Weather AdvisoryPIHBannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 10 more31 hr

Nearby

Wind Advisories in Idaho, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.